Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 84, NWS Las Vegas, NV

August 23, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2023, 4:25 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2023, 4:25 PM MST (23:25 UTC)
Expired
Aug 23, 2023, 7:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS55 KVEF 232325
FFWVEF
AZC015-240230-
/O.NEW.KVEF.FF.W.0084.230823T2325Z-230824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
425 PM PDT Wed Aug 23 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 730 PM MST.

* At 425 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 0.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County

This includes the following roads...
	Stockton Hill Road between mile markers 10 and 29.
	Antares Road between mile markers 10 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3532 11410 3558 11420 3558 11387 3545 11388
      3535 11391

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
2 follow-up statements
898 
WGUS75 KVEF 240040
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
540 PM PDT Wed Aug 23 2023

AZC015-240230-
/O.CON.KVEF.FF.W.0084.000000T0000Z-230824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
540 PM MST Wed Aug 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 540 PM MST, gauge reports indicated thunderstorms produced heavy 
rain north of Kingman, along Stockton Hill Road. Between 0.75 and 1 
inch of rain fell. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County

This includes the following roads...
	Stockton Hill Road between mile markers 10 and 29.
	Antares Road between mile markers 10 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3532 11410 3558 11420 3558 11387 3545 11388
      3535 11391

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
472 
WGUS75 KVEF 240224
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
724 PM PDT Wed Aug 23 2023

AZC015-240234-
/O.EXP.KVEF.FF.W.0084.000000T0000Z-230824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
724 PM MST Wed Aug 23 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3532 11410 3558 11420 3558 11387 3545 11388
      3535 11391

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:17 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 12:17 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1217 PM PDT Wed Aug 23 2023

.SYNOPSIS...Continued thunderstorm activity is anticipated for
Thursday and Friday due to remnant moisture from tropical
depression Harold. The greatest rainfall chances will be on
Thursday afternoon and evening. Activity should subside and
temperatures return to near average values next week.
&&

.SHORT TERM...Tonight through Friday.

The primary forecast concern in the short term is thunderstorm
activity. The remnants of tropical depression Harold, currently over
southern New Mexico, will advect moisture into Arizona and southern
Nevada starting this afternoon. This initial round of thunderstorm
activity should peak in the late afternoon, then taper off into the
evening with the loss of surface heating. Today and this evening's
activity is limited to northwest Arizona and higher terrain in Clark
and Lincoln counties as that is where moisture and instability is
forecast to be the greatest.

Thunderstorm development will become more widespread on Thursday
afternoon and evening as the remnant low circulation gets pulled
northwest around an upper level high, sending it further west into
Arizona. The presence of the low will advect additional moisture
into the forecast area, particularly in northwest Arizona and
southern Nevada where PWATs reach 1.6 inches, 180 to 200 percent of
normal. However, while CAPE remains roughly the same (between 250
and 500 J/kg), forecast soundings show a decrease in surface to 6 km
bulk shear. This setup appears to favor heavy rainfall rather than
strong outflow winds. Flash flooding will be the main threat across
the forecast area, especially given the already saturated soil from
heavy rainfall over the past week. That being said, the highest POPs
are over Mohave, Lincoln, and Clark Counties, while the greatest
rainfall earlier this week and last week was over eastern
California.

On Friday, upper level flow turns to the southwest and PWATs fall to
around 1 inch over the forecast area. Lacking moisture and
instability should limit most storm activity to high terrain in
northwest Arizona and maybe Mt. Charleston. Temperatures remain
below normal but start to rise, a trend that will last through the
weekend and into next week.

.LONG TERM...Saturday through next Wednesday.

The monsoonal area of high pressure is forecast to shift westward
over the Desert Southwest this weekend into early next week
providing the area with a break in monsoon action. That said,
moisture trapped underneath the high will provide a slight chance of
showers and thunderstorms Mohave County each afternoon, favoring the
higher terrain. Temperatures are expected to climb back to around
normal by early next week, and winds are forecast to be light.
&&

.AVIATION...For Harry Reid...Expecting VFR conditions with winds
at or below 10kt through at least 22z. Thereafter, an area of
showers and storms over Arizona looks to generate east/southeast
outflow winds to reach the terminal between 23-01z. Wind gusts of
20-25kt may occur with this activity. This outflow may also
trigger additional shra/tsra with VCTS maintained in latest
forecast. Gusty winds of 25-35kt may accompany any stronger storms
along with heavy rainfall. By 04z, most activity looks to
dissipate, with light northeast winds resuming, becoming variable
by 10z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally VFR conditions and winds 10-15kt or less are
expected through at least mid afternoon. KBIH will see slightly
stronger southeast winds through the Owens Valley during the day,
with gusts to 25kt. Elsewhere, an area of showers and storms over
western Arizona is set to send an outflow westward, which will bring
east/southeast winds to KEED/KIFP. The outflow may also trigger
showers and thunderstorms from 00z to 04z with gusty winds and
locally heavy downpours. Otherwise, terminals will largely follow
diurnally induced wind patterns with all terminals set to return to
VFR conditions by 05z-06z.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Meltzer
LONG TERM...Salmen/Varian
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:14 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 23, 2:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 23, 3:22 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 23, 3:54 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Aug 23, 4:41 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.